Hail, Washington
- When
- August 3, 11:48 PM CST
- Where
- Washington County, 2.54 mi WSW of Palmer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.610, -97.170
Quarter sized hail an 45 mph winds were reported.
Upper level disturbance in the mean flow triggered scattered thunderstorm development, which brought marginal hail and strong wind gusts to north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Upper level disturbance in the mean flow triggered scattered thunderstorm development, which brought marginal hail and strong wind gusts to north central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 3, 11:03 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1203 AM CDT TUE AUG 4 2009 .UPDATE... UPDATED FOR 06Z TAF ISSUANCE. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SMALL CLUSTER OF CONVECTION OVER NORTH CENTRAL KS BEING AIDED BY LLVL JET MAY PASS JUST TO THE NORTH OF KMHK AND WEAKEN BEFORE MAKING IT TO KFOE/KTOP SITES...THEREFORE ONLY INCLUDED VCTS IN KMHK AND CB AT KTOP/KFOE FOR A FEW HOURS...OTHERWISE VFR AC DECK AS MODELS KEEPING THE NEB MCS MAINLY NORTH OF THE SITES THROUGH 14Z...BUT WILL NEED TO BE WATCHED. HOWEVER OUTFLOW FROM IT MAY REINFORCE THE PUSH OF THE FRONT SOUTHWARD ACROSS THE CWA SO WILL KEEP WINDSHIFT ACROSS THE TAFS BY MIDDAY WITH VFR CONTINUING. EXPECT ANY ADDITIONAL AFTERNOON CONVECTION TO FORM TO THE SOUTH OF THE TAF SITES. && PREV DISCUSSION... /ISSUED 311 PM CDT MON AUG 3 2009/ DISCUSSION... 20Z WATER VAPOR SHOWED A FEW WEAK WAVES WITHIN THE WEST NORTHWEST FLOW OVER THE NORTHERN AND CENTRAL PLAINS. SFC OBS SHOWED A BROAD AND WEAK TROUGH STRETCHING FROM SOUTHWESTER IA INTO NORTHERN AND NORTHWESTERN KS. TONIGHT THINK THE NAM IS STILL OVER DOING THE QPF ACROSS NORTHEAST KS. CONVERGENCE ALONG THE SFC TROUGH IS FAIRLY WEAK...AND FORECAST SOUNDINGS ARE PRETTY DRY BELOW 700 MB. ADDITIONALLY ISENTROPIC SFCS ARE NOT ALL THAT CONVINCING THAT THERE WILL BE SUSTAINED LIFT. THINK THE MAIN CAUSE OF PRECIP FOR THE OVERNIGHT PERIOD WITH BE ANY WEAK WAVES WITHIN THE UPPER FLOW. THE ONE WEAK WAVE CURRENTLY MOVING INTO WESTERN SD APPEARS AS THOUGH IT WOULD REMAIN JUST NORTH OF THE FORECAST AREA. HOWEVER IT IS HARD TO FIGURE OUT WHAT IS CURRENTLY COMING OVER THE CO ROCKIES OR IF CONVECTION OFF THE HIGHER TERRAIN CAN SPARK PRECIP ACROSS NORTHERN KS. DUE TO THE UNCERTAINTY HAVE KEPT SLIGHT CHANCE POPS GOING...BUT THINK THE GFS MAY HAVE A BETTER HANDLE ON THINGS THIS EVENING. A WEAK BOUNDARY WITH MOVE THROUGH THE AREA DURING THE DAY TOMORROW. HAVE MAINTAINED SOME SLIGHT CHANCE POPS ACROSS EAST CENTRAL KS FOR TOMORROW AFTERNOON AND INTO THE NIGHT WITH THE CONVECTIVE TEMP POSSIBLY BEING REACHED WITH MOISTURE POOLING JUST BEHIND THE BOUNDARY. THE BETTER CHANCES FOR PRECIP CONTINUE TO APPEAR TO BE LATE WEDNESDAY AND WEDNESDAY NIGHT AS THE GFS TRIES TO BRING AND MCV THROUGH WITHIN THE NORTHWEST FLOW. HAD CHANCE POPS ALREADY GOING AND SEE NO REASON TO CHANCE. THE NORTHWEST FLOW AND POTENTIAL FOR WEAK DISTURBANCES CLIPPING NORTHEAST KS CONTINUES THROUGH THURSDAY NIGHT SO HAVE LEFT SLIGHT CHANCE POPS IN. TEMPS FOR TUESDAY AND WEDNESDAY SHOULD BE SLIGHTLY COOLER BEHIND THE BOUNDARY WITH AN EASTERLY WIND AND LIMITED MIXING. HOWEVER THE MODELS CONTINUE TO POOL LOWER 70S DEWPOINTS BEHIND THIS BOUNDARY SO IT WILL STILL FEEL UNCOMFORTABLE. FOR FRIDAY THROUGH NEXT MONDAY...HEIGHTS BEGIN TO RISE WITH FLOW BEGINNING TO TRANSITION TO SOUTHWESTERLY. 850 TEMPS WARM TO BETWEEN 24 AND 28C WITH HOT DRY AIR ADVECTING IN FROM THE SOUTH AND SOUTHWEST. A SFC TROUGH IS PROGGED TO REMAIN TO THE WEST THROUGH THE WEEKEND...SO WITH NO FEATURE TO FOCUS LOW LEVEL CONVERGENCE AND FAIRLY WARM MID LEVEL TEMPS EXPECTED TO BE IN PLACE...CHANCES FOR PRECIP LOOK SLIM AT THIS TIME. LOWS IN THE LOWER 70S WITH HIGHS IN THE MID 90S TO NEAR 100 SHOULD BE COMMON THIS WEEKEND AND EARLY NEXT WEEK. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CDT MON AUG 3 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-040845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS EVENING AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND QUARTER SIZE HAIL BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 923 PM CDT MON AUG 3 2009 KSZ020-040300- CLOUD- 923 PM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY... THROUGH 1000 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO. THE CLUSTER OF STORMS MAY STRENGTHEN. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. WHITMORE/LEIGHTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1051 PM CDT MON AUG 3 2009 KSZ020-034-040430- CLOUD-OTTAWA- 1051 PM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES... THROUGH 1130 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO...DELPHOS AND MILTONVALE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1122 PM CDT MON AUG 3 2009 KSZ020-021-040445- CLAY-CLOUD- 1122 PM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD AND CLAY COUNTIES... THROUGH 1145 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF CLOUD AND CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND BRIEF VERY HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AURORA...MORGANVILLE...MILTONVALE AND IDANA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail an 45 mph winds were reported.
A 50 knot gust was measured by the Fort Riley ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192003, 192005, 192004, 192006.